What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 10, 2:20 PM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 10, 2:20 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
320 PM EDT Wed Jul 10 2024
.SYNOPSIS...
Showers and storms in New York will spread east into Vermont,
into the overnight hours. Very heavy rain and strong storms are
possible. Scattered to numerous instances of flash flooding
will be possible due to locally heavy rainfall rates.
Precipitation will become isolated to scattered tomorrow, with a
general drying trend. Temperatures will remain warm and humid.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
As of 308 PM EDT Wednesday...It has been an interesting day to be
sure. Although warm air made northward progress with partial
clearing to boot, cool, stable air has made its way back down
with some in-situ drainage flow as precipitation has been
ongoing across the northern tier with the jet stream
intensifying to our north. But with the tropical airmass, we
seen some impressive convective development on the south side of
the boundary, particularly upstream in NWS Buffalo's region.
Although storms have generally decayed in our region, we should
see activity ramp up as the surface low of Beryl's remnants
strengthens low level flow and sends warm air back north. The
warm, moist air that shifted north earlier necessitated a Heat
Advisory, and the better instability and upstream observations
regarding thunderstorm intensity has brought us to the areawide
Tornado Watch. Parts of the St. Lawrence Valley are already
approaching two inches of rainfall since this morning, and this
activity will generally slide east into Vermont. Although the
nature of convection tends to be more spotty than a widespread
system, these torrential downpours mean that the Flood Watch is
still good.
What has changed is that rainfall amounts have decreased in the
forecast across Rutland/Windsor County. The area will remain outside
the better axis of precipitation due to the warm front being further
north. However, given that any convection could easily drop high
rainfall amounts, the Flood Watch will remain down south. Late this
evening into tonight, one last slug of moisture will advect north
along a developing triple point. This will mainly be focused across
Vermont. This should then depart predawn into Thursday. With the
upper trough, some pop up convection is possible, but unlike to
produce anything significant. Conditions remaining warm in Vermont.
We may need to watch dewpoints again for Heat Advisories in the
lower Connecticut River Valley with temperatures in the upper 80s,
but we'll see. It will get slightly less humid, but still likely in
the 60s.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 308 PM EDT Wednesday...Friday will be a good day for recovery
from any flooding experienced Wednesday and Thursday. Skies will
gradually clear throughout the day as the remnants of Beryl get a
little more distant from our CWA. We could see some light scattered
showers in Saint Lawrence county as well as far northern Vermont,
but measurable precipitation will be isolated. Heat values will
remain above normal for most of the area primarily being driven by
consistently high surface moisture.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 308 PM EDT Wednesday...High pressure to our east will keep us
dry through the weekend. A warming trend will continue through
Sunday, with temperatures reaching into the low 90s in the Champlain
and Connecticut river valleys. Early next week we are looking at a
low pressure system transversing along the international border,
bringing a threat of thunderstorms. We will continue to refine the
timing and impacts as the models converge.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Through 18Z Thursday...The first area of showers and storms is
lifting north of the international border. South of KMSS and
west of KSLK, severe thunderstorms are developing. So over the
Across northern New York, these will continue for the next 4 to
6 hours before shifting into Vermont about 20z to 02z. Areas of
locally heavy rain could produce IFR cigs, vsbys. A broader
batch of rain will develop near KPBG and Vermont terminals
between 02z and 06z. Winds for the next 12 hours will be hard to
track with a tendency towards northeast flow at KPBG, KBTV, and
KMSS along the warm front, but with thunderstorms and
approaching low pressure, there may be some variability.
Thunderstorms may also produce gusty winds, and have notated
VRB10G20kts or close to that in TEMPOs for many terminals. Then
heavy rain and thunderstorms will begin to diminish in
coverage beyond 06z. However, hazy conditions in tropical
moisture may keep visibilities between 4-6SM and lower stratus
down to 300 to 1200 ft agl appear likely overnight. After 12z,
mainly VCSH conditions are expected with south to southwest flow
at 5 to 10 knots, perhaps a few gusts to 15 knots. Several
terminals may briefly experience LLWS conditions, but it appears
to brief to highlight explicitly. But any terminal could
experience rough conditions with winds increasing to 30-35 knots
around 2000 ft agl.
Outlook...
Thursday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA.
Friday: Mainly VFR, with local MVFR possible. Slight chance SHRA.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. Chance SHRA, Slight chance TSRA.
Monday: Mainly VFR, with local IFR possible. Chance SHRA, Chance
TSRA.
&&
.HYDROLOGY...
As of 400 AM EDT Wednesday...Heavy rain is occurring, the
overall certainty of higher rainfall rates remains 40-70
percent chance in exceeding flash flood guidance, resulting in
a Moderate Risk Outlook (Level 3 of 4) in the Excessive Rainfall
Outlook for most of our forecast area. Although the nature of
precipitation has been more localized within convection, the
torrential rainfall rates has this looking solid still.
Antecedent wet conditions, in addition to the locally heavy
rain that has occurred in central Vermont is resulting in a
greater vulnerability to flash flooding. The strongest
thunderstorms have been producing rainfall rates of the
potential for rainfall of 1 to 2 inches in a 3 hour time span.
Unlike last year's flood event, this will not be a long duration
scenario. Additionally, parts of the Adirondacks are at a
greater risk for flash flooding than last year's July event.
The heaviest rainfall is likely to fall within a 9 to 15 hour
window today into tonight. With this, widespread rainfall
totals are forecast to be 2 to 3 inches and this would likely
involve an embedded swath where values of 3 to 5 inches. Within
that 3 to 5 inch swath, there could be a few spots that approach
6 inches. Where values in excess of 3 inches occur, additional
flooding across low lying plains and roads in addition to flash
flood concerns. Widespread washouts and water entering homes and
businesses could also take place at the upper bounds.
On Thursday, runoff from the rain will cause sharp river rises.
At this time, the East Branch of the Ausable at Ausable Forks
is forecast at minor flood stage about Thursday morning, which
can have impacts in Keene, New York and sections of road near
Route 9N in and around Marcy Field. The Winooski at Waterbury is
now forecast to reach minor flood stage as well. This typically
causes low lying field flooding around Waterbury and Richmond.
The Mad River at Moretown is also forecast to rise towards minor
flood stage crest just below moderate stage. This usually caused
field flooding in Waitsfield and Moretown with flooding on local
roads and possible Route 100B. We'll also maintain a close eye
on the Winooski at Essex, the Lamoille at Johnson, and the
Missisquoi at North Troy if heavier rain makes its way north.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
At this time, it appears that redevelopment of convection could
be limited Thursday afternoon, but we will continue to monitor
the position of dry, stable air that could limit this potential.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch through Thursday morning for VTZ001>011-016>021.
Heat Advisory until 8 PM EDT this evening for VTZ009-011-021.
NY...Flood Watch through Thursday morning for NYZ026>031-034-035-
087.
&&
SYNOPSIS...Haynes
NEAR TERM...Haynes
SHORT TERM...Langbauer
LONG TERM...Langbauer
AVIATION...Haynes
HYDROLOGY...Team BTVHazardous weather outlook, Jul 10, 12:18 PM EST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
118 PM EDT Wed Jul 10 2024
NYZ026>031-034-035-087-VTZ001>008-010-016>020-101830-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Orange-Eastern Franklin-Eastern Chittenden-
Eastern Addison-Eastern Rutland-Western Windsor-
118 PM EDT Wed Jul 10 2024
...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
...TORNADO WATCH 517 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VTZ009-011-021-101830-
Western Addison-Western Rutland-Eastern Windsor-
118 PM EDT Wed Jul 10 2024
...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
...TORNADO WATCH 517 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Vermont and southern
Vermont.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Tornado Watch.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 10, 10:18 AM EST, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Burlington VT
1118 AM EDT Wed Jul 10 2024
NYZ026-029-030-087-101615-
Northern St. Lawrence NY-Southeastern St. Lawrence NY-
Southern Franklin NY-Southwestern St. Lawrence NY-
1118 AM EDT Wed Jul 10 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN FRANKLIN AND ST.
LAWRENCE COUNTIES THROUGH 1215 PM EDT...
At 1118 AM EDT, Doppler radar was tracking a strong thunderstorm near
Gouverneur, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Potsdam, Gouverneur, Canton, Oswegatchie, De Kalb, Fowler, Colton,
Morley, Degrasse, Richville, Cranberry Lake, Rensselaer Falls,
Hermon, Horseshoe Lake, Star Lake, Norwood, Madrid, Pierrepont,
Russell, and Fine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4480 7504 4410 7448 4406 7508 4437 7580
TIME...MOT...LOC 1518Z 238DEG 35KT 4426 7554
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KremerLocal storm report, Jul 10, 1:26 PM EST, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
226 PM EDT Wed Jul 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM Tstm Wnd Dmg Edwards 44.32N 75.25W
07/10/2024 St. Lawrence NY 911 Call Center
Downed Tree
&&
Event Number BTV2402580
MyskowskiSpecial weather statement, Jul 10, 1:54 PM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Burlington VT
254 PM EDT Wed Jul 10 2024
NYZ029-030-034-102000-
Southeastern St. Lawrence NY-Southern Franklin NY-Western Essex NY-
254 PM EDT Wed Jul 10 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL FRANKLIN...
SOUTHEASTERN ST. LAWRENCE AND SOUTHWESTERN ESSEX COUNTIES THROUGH 400
PM EDT...
At 254 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Eaton Campground, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lake Placid, Newcomb, Mount Marcy, North Elba, Mount Van Hoevenberg,
Tahawus, and Mount Van Hoevenburg Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 900 PM EDT for northern New
York.
&&
LAT...LON 4393 7434 4397 7426 4412 7428 4409 7460
4412 7461 4431 7389 4392 7379 4389 7430
TIME...MOT...LOC 1854Z 256DEG 23KT 4401 7449
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KremerLocal storm report, Jul 10, 2:54 PM EST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
354 PM EDT Wed Jul 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM Lightning Star Lake 44.16N 75.04W
07/10/2024 St. Lawrence NY Emergency Mngr
A structure fire was caused by a lightning strike.
&&
Event Number BTV2402581
NEILESLocal storm report, Jul 10, 3:48 PM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
448 PM EDT Wed Jul 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Tstm Wnd Dmg Elizabethtown 44.22N 73.60W
07/10/2024 Essex NY Trained Spotter
Trees down along side of road near intersection of Back
Rd and Wood Hill Highway.
&&
Event Number BTV2402582
NEILES